Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 31, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 15, 2023, 6:49 PM EDT for Johnston County, North Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2023, 6:49 PM EDT (22:49 UTC)
- Expired
- Aug 15, 2023, 9:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 22 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 7:00 PM EDT | FLASH FLOOD | Smithfield, NC | Market Street closed due to flooding. Flood waters receded 8pm. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
541
WGUS52 KRAH 152249
FFWRAH
NCC101-160115-
/O.NEW.KRAH.FF.W.0031.230815T2249Z-230816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
649 PM EDT Tue Aug 15 2023
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Central Johnston County in central North Carolina...
* Until 915 PM EDT.
* At 649 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2.5 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Smithfield, Selma, Four Oaks and Pine Level.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3560 7834 3558 7830 3558 7827 3554 7824
3539 7831 3536 7838 3537 7845 3540 7851
3546 7851 3558 7843
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CA1 follow-up statement
472
WGUS72 KRAH 160106
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
906 PM EDT Tue Aug 15 2023
NCC101-160116-
/O.EXP.KRAH.FF.W.0031.000000T0000Z-230816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnston NC-
906 PM EDT Tue Aug 15 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT THIS EVENING FOR
CENTRAL JOHNSTON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3560 7834 3558 7830 3558 7827 3554 7824
3539 7831 3536 7838 3537 7845 3540 7851
3546 7851 3558 7843
$$
CAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 4:07 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 15, 4:07 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 407 PM EDT Tue Aug 15 2023 .SYNOPSIS... A cold front will settle across the Carolinas through tonight, then stall over the east-central Carolinas on Wednesday. High pressure will build across the Tennessee Valley through Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Tuesday... Water vapor satellite showed an upper level low centered near the Great Lakes region, with the associated trough swinging east across the Blue Ridge. Surface obs showed a cold front moving southeast across the NC foothills, and a hot and humid airmass ahead of the front, with heat index values in the 100-115s across central NC, away from the Triad. Radar displayed scattered thunderstorms developing across the area. 0-6km shear of 30-40 kt and an unstable airmass across the region is helping develop strong to severe storms across the northern Piedmont, with sub-severe storms developing elsewhere. As the front pushes closer to the area, additional storms will likely develop and a large, broken line could develop along the HWY-1 corridor as storms move into a more moist and hot airmass. Although wind shear lowers across the Coastal Plain, downdraft CAPE values up to 1500 J/kg will increase the threat of damaging wind gusts from storms this afternoon and evening. A Severe Thunderstorm Watch remains in effect across all of central NC through 9pm tonight. Areas away from the Triad will remain dangerously hot, but should see relief as rain falls this afternoon. A Heat Advisory and Excessive Heat Warning remain in effect for portions of central NC through 7pm this evening. Conditions will improve from overnight, with light rain lingering across portions of the southern Coastal Plain late tonight. Winds will shift northwest after the front, with slightly drier air moving in. Lows tonight will range from the mid-60s NW to mid-70s SE. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 245 PM Tuesday... A shortwave trough centered over northern New England on Wednesday morning will move NE into the Canadian Maritimes by the evening. A second strong shortwave will dive into the Upper Midwest and Upper Great Lakes on Wednesday/Wednesday night. Meanwhile weak longwave troughing aloft will be centered to our west. At the surface, a cold front that will pass through central NC tonight should reach near the coast tomorrow morning, before it shifts back westward into central NC in the afternoon and evening. Along and east of this boundary, dew points will be in the lower-to-mid-70s. So there should be sufficient MLCAPE (as much as 1000-1500 J/kg) and PW values (1.5-2 inches, or near to slightly above normal) to result in some isolated to scattered shower and storm development. Mid-level heights don't fall during this period, so upper forcing will be weak at best, and convective coverage is not expected to be widespread. Shear will also be quite weak, as 500 mb flow will only be around 15 kts, which will greatly limit any severe threat. Looking at the 12z HREF, the best chance of convection should be after 21z into perhaps the early overnight hours, once the boundary is able to progress far enough westward and a weak shortwave approaches the NC coast. The best chance will be in the eastern Sandhills and central/southern Coastal Plain, while it should be too dry and stable in NW zones for any convection. With low-level thicknesses about 20-30 m lower than today, high temperatures on Wednesday will be much more comfortable and seasonable, in the mid-80s to around 90 (near normal), with lows Wednesday night in the mid-60s to lower-70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 400 PM Tuesday... The strong shortwave will continue to push east across the Upper Great Lakes and southern Ontario on Thursday and Thursday night, as the longwave trough pushes east and become centered over our region. Similar to Wednesday, 1000-2000 J/kg of CAPE will be possible across southern and eastern zones, ahead of the stalled front. So scattered showers and storms will be possible here, but shear again looks weak, so the severe threat should be minimal. As the mid/upper trough moves through and the flow aloft turns more westerly, drier air will filter in which should help shut off convection fairly quickly in the evening. Models are then in good agreement on the weather pattern from Friday into the weekend, showing the mid-level troughing finally lifting NE into Canada and getting replaced by a ridge that will build over the Plains and Southeast US. At the surface, another cold front will move through central NC on Friday night, with high pressure building down from the north before it moves offshore on Sunday. Thus expect mainly dry conditions from Friday through Monday, with only slight chance POPs in the far SE. Models start to differ on Monday night and Tuesday, when the 12z GFS shows another shortwave trough swinging through, and a minority of GEFS show precipitation. So carry slight chance POPs in the south and east. High temperatures will be slightly above normal on Thursday and Friday (upper-80s to lower-90s), turning seasonable on Saturday behind the cold front. A warming trend will then commence on Sunday and Monday as the ridge builds east. Fortunately, dry air from high pressure to our north should limit dew points to the 60s (maybe even some 50s) from at least Friday into the weekend. So heat indices are expected to stay below 100 through the period. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... Isolated TSRA are now developing across the region, and will increase in coverage from NW to SE this afternoon and evening. Storms will be strong to potentially severe, with damaging wind gusts and large hail as the main threats. Surface winds will be gusty and erratic near storms, with strong up/downdrafts expected. Once storms exit to the southeast tonight, MVFR ceilings and VIS may develop across the southern half of the region, mainly near KFAY. VFR conditions are expected early Wed. Outlook: A chance of diurnally-driven convection and morning stratus/fog will linger especially at ern terminals (FAY/RWI) through the end of the week, as a front stalls and weakens there. && .CLIMATE... Record max temperatures and high minimum temperatures today. RDU Record Max/year Record Hi Min/year 08/15 99 2007 77 1995 GSO Record Max/year Record Hi Min/year 08/15 100 1918 77 1995 FAY Record Max/year Record Hi Min/year 08/15 100 1935 78 2017 && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM EDT this evening for NCZ010-024>026-040- 073>076-083-084. Excessive Heat Warning until 7 PM EDT this evening for NCZ011-027- 028-041>043-077-078-085-086-088-089. && SYNOPSIS...JJT NEAR TERM...JJT SHORT TERM...Danco LONG TERM...Danco AVIATION...JJT CLIMATE...Blaes
Hazardous weather outlook, Aug 15, 5:48 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Raleigh NC 548 PM EDT Tue Aug 15 2023 NCZ010-011-026>028-039>041-073>076-083>086-162200- Warren-Halifax-Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Stanly- Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke- 548 PM EDT Tue Aug 15 2023 ...SEVERE THUNDERSTORM WATCH 649 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038-162200- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson- 548 PM EDT Tue Aug 15 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-043-077-078-088-089-162200- Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson- 548 PM EDT Tue Aug 15 2023 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 649 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Aug 15, 6:26 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
626 PM EDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Dmg 4 WSW Robbins 35.40N 79.64W
08/15/2023 Moore NC 911 Call Center
Trees down blocking roadway on Eta Bell Rd.
&&
JDLocal storm report, Aug 15, 6:28 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
628 PM EDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Dmg 5 WNW Carthage 35.37N 79.50W
08/15/2023 Moore NC 911 Call Center
Trees down blocking roadway on J Dowdy Rd.
&&
JDLocal storm report, Aug 15, 6:30 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
630 PM EDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM Tstm Wnd Dmg Biscoe 35.36N 79.78W
08/15/2023 Montgomery NC 911 Call Center
Tree down in Biscoe.
&&
JDLocal storm report, Aug 15, 6:31 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
631 PM EDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Tstm Wnd Dmg 4 SW Robbins 35.39N 79.63W
08/15/2023 Moore NC Utility Company
Trees down on power lines.
&&
npLocal storm report, Aug 15, 6:38 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
638 PM EDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Dmg 1 E Peachland 35.00N 80.25W
08/15/2023 Anson NC 911 Call Center
Downed tree along Peachland Polkton Road
near Bill Curlee Road. Time estimated by
radar.
&&
ASLocal storm report, Aug 15, 6:45 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
645 PM EDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Tstm Wnd Dmg 1 ENE Norlina 36.46N 78.17W
08/15/2023 Warren NC 911 Call Center
Tree down on Weldon Rd.
&&
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:22 AM EDT | Excessive Heat Warning | RAH | Cumberland, Edgecombe, Halifax, Harnett, Hoke, Johnston and 6 more | 16 hr |
| Aug 15, 1:26 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Orange, Person | 34 min |
| Aug 15, 1:45 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange, Person | 45 min |
| Aug 15, 2:06 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Franklin, Granville, Harnett, Lee and 4 more | 84 min |
| Aug 15, 2:14 PM EDT | Special Weather Statement | RAH | Forsyth | 61 min |
| Aug 15, 2:16 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Vance | 44 min |
| Aug 15, 2:23 PM EDT | Special Weather Statement | RAH | Wake | 52 min |
| Aug 15, 2:25 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance, Warren | 50 min |
| Aug 15, 2:30 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 45 min |
| Aug 15, 2:51 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 39 min |
| Aug 15, 2:56 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 49 min |
| Aug 15, 3:00 PM EDT | Special Weather Statement | RAH | Franklin, Nash | 60 min |
| Aug 15, 3:13 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wilson | 47 min |
| Aug 15, 3:18 PM EDT | Special Weather Statement | RAH | Granville, Vance | 27 min |
| Aug 15, 3:29 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 46 min |
| Aug 15, 3:30 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 45 min |
| Aug 15, 3:36 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 35 min |
| Aug 15, 3:37 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 38 min |
| Aug 15, 3:51 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange | 39 min |
| Aug 15, 3:56 PM EDT | Special Weather Statement | RAH | Harnett, Johnston | 64 min |
| Aug 15, 4:05 PM EDT | Special Weather Statement | RAH | Wilson | 55 min |
| Aug 15, 4:12 PM EDT | Special Weather Statement | RAH | Hoke, Richmond | 63 min |
| Aug 15, 4:13 PM EDT | Special Weather Statement | RAH | Edgecombe | 47 min |
| Aug 15, 4:16 PM EDT | Special Weather Statement | RAH | Wake | 44 min |
| Aug 15, 4:22 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Wake | 38 min |
| Aug 15, 4:28 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Moore | 62 min |
| Aug 15, 4:29 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Aug 15, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 52 min |
| Aug 15, 4:47 PM EDT | Special Weather Statement | RAH | Franklin, Nash | 58 min |
| Aug 15, 4:49 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Halifax, Vance, Warren | 41 min |
| Aug 15, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Nash, Wake | 39 min |
| Aug 15, 5:01 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Davidson, Montgomery, Randolph, Richmond, Stanly | 44 min |
| Aug 15, 5:03 PM EDT | Special Weather Statement | RAH | Wake | 27 min |
| Aug 15, 5:08 PM EDT | Areal Flood Advisory | RAH | Franklin, Johnston, Nash, Wake | 3 hr |
| Aug 15, 5:12 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Wayne, Wilson | 48 min |
| Aug 15, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 46 min |
| Aug 15, 5:24 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 66 min |
| Aug 15, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash, Warren, Wilson | 65 min |
| Aug 15, 5:31 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wayne, Wilson | 44 min |
| Aug 15, 5:35 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Johnston, Wake | 2 hr |
| Aug 15, 5:38 PM EDT | Flash Flood Warning | RAH | Franklin, Wake | 2 hr |
| Aug 15, 5:56 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 64 min |
| Aug 15, 6:09 PM EDT | Flash Flood Warning | RAH | Edgecombe, Nash, Wilson | 2 hr |
| Aug 15, 6:09 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Sampson, Wayne, Wilson | 66 min |
| Aug 15, 6:11 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Moore, Wake | 49 min |
| Aug 15, 6:55 PM EDT | Special Weather Statement | RAH | Wake | 35 min |
| Aug 15, 7:28 PM EDT | Areal Flood Advisory | RAH | Wayne | 3 hr |
| Aug 15, 7:38 PM EDT | Special Weather Statement | RAH | Edgecombe, Wayne, Wilson | 52 min |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.